Thunderstorm Wind, Orange
- When
- May 27, 5:47 PM EST
- Where
- Orange County, 10 mi NW of Paoli
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.650, -86.600
Numerous trees were downed.
5 thunderstorm wind, 3 flash flood, 3 tornado, 3 hail, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 27, 2:40 PM EST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 340 PM EDT THU MAY 27 2004 .SHORT TERM...(TONIGHT THROUGH SUNDAY) MORNING CLOUDS HAVE DISSIPATED WITH CU DEVELOPING AS TEMPERATURES WARM INTO THE 80S. WITH DEW POINTS HIGH AND SURFACE BASED LI/S MINUS 6 TO MINUS 9 ACROSS FA EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE AREA DURING THE LATE AFTERNOON. CONVECTION HAS ALREADY DEVELOP TO THE NORTH ACROSS CENTRAL INDIANA WHERE SEVERE THUNDERSTORM WATCH IS IN EFFECT. EXPECT ANOTHER ROUND OF STORNG THUNDERSTORMS THIS EVENING AND OVERNIGHT. WITH GROUND SATURATED FROM PAST SEVERAL DAYS RAINS AND MORE HEAVY RAIN EXPECTED TONIGHT, WILL KEEP FLOOD WATCH IN EFFECT THROUGH 4 AM FRIDAY MORNING. FRONT WILL PUSH SLOWLY SOUTH OVERNIGHT AS HIGH PRESSURE DROPS SOUTH INTO THE UPPER GREAT LAKES WITH PRECIPITATION SLOWLY ENDING FROM NORTH TO SOUTH. WILL FOLLOW BLEND OF GFS AND ETA FOR THE SHORT TERM. HOWEVER WILL LEAVE SHOWERS IN ON FRIDAY A LITTLE LONGER THAN PREVIOUS FORECAST. BY FRIDAY NIGHT SHOWERS SHOULD HAVE ENDING ACROSS THE STATE WITH DRIER AIR SPREADING OVER THE FA FOR SATURDAY. FRONT WILL START MOVING BACK NORTH AS A WARM FRONT SATURDAY NIGHT AND SUNDAY. AS DEW POINTS RISE AND AIR BECOMES MORE UNSTABLE...SHOWERS AND THUNDERSTORMS WILL REDEVELOP OVER THE STATE SATURDAY NIGHT WITH THUNDERSTORMS CONTINUING SUNDAY INTO THE EXTENDED PERIOD. USED A BLEND OF GFS AND ETA MOS FOR SHORT TERM. .LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY) EAST TO WEST NEARLY STATIONARY FRONTAL BOUNDARY WILL PERSIST OVER THE LOWER OHIO VALLEY INTO MONDAY. TROF MOVES THROUGH THE REGION ON MONDAY PROVIDING FOR MORE SHOWERS AND THUNDERSTORMS. DRYING FOR THE REST OF THE EXTENDED WITH BROAD UPPER TROF...EXPECT SEASONAL TEMPERATURES. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING. KY...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING. && SCHOLZ/PYE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 530 PM EDT THU MAY 27 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-280900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY- JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN- WOODFORD KY- INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN... WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE... RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN... FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA... BARDSTOWN...NEW ALBANY...JASPER AND CORYDON 530 PM EDT (430 PM CDT) THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. VERY MOIST AND MODERATELY UNSTABLE AIR WILL ONCE AGAIN PROVIDE THE NEEDED CONDITIONS FOR PERIODS OF SCATTERED TO NUMEROUS THUNDERSTORMS TONIGHT. PROLONGED PERIODS OF HEAVY RAINFALL ARE POSSIBLE, THEREFORE A FLOOD WATCH CONTINUES TO BE POSTED. IN ADDITION, SOME THUNDERSTORMS COULD BE SEVERE. THE PRIMARY THREATS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE AREA INTO THE UPCOMING WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS. A SLIGHT RISK OF SEVERE STORMS IS FORECAST FOR EXTREME SOUTHERN KENTUCKY ON FRIDAY. .SPOTTER INFORMATION STATEMENT... TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE REQUIRED TO RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. REPORT EXAMPLES INCLUDE DOWNED TREES OR STRUCTURAL DAMAGE DUE TO HIGH WINDS, HAIL LARGER THAN DIME SIZE, AND FLOODING THAT IS BLOCKING ROADWAYS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
131 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 AM TSTM WND DMG 11 NE SALEM 38.72N 85.95W
05/27/2004 WASHINGTON IN TRAINED SPOTTER
NUMEROUS TREES DOWN ALONG HIGHWAY NEAR LITTLE YORK.
&&
WAIDLEYPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
132 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0358 AM TSTM WND DMG NEW ALBANY 38.30N 85.83W
05/27/2004 FLOYD IN LAW ENFORCEMENT
REPORTS OF WINDOWS IN BUSINESSES BEING BLOWN OUT BY HIGH
WINDS.
0640 AM TSTM WND DMG 11 NE SALEM 38.72N 85.95W
05/27/2004 WASHINGTON IN TRAINED SPOTTER
NUMEROUS TREES DOWN ALONG HIGHWAY NEAR LITTLE YORK.
0645 AM TSTM WND DMG MADISON 38.76N 85.38W
05/27/2004 JEFFERSON IN NEWSPAPER
BARN IN MADISON DESTROYED. RELAYED BY MADISON COURIER.
&&
WAIDLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
235 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND DMG 1 S GREENSBURG 37.24N 85.50W
05/27/2004 GREEN KY NWS STORM SURVEY
A SHINGLE ROOF WAS BLOWN OFF A WAREHOUSE. A PORTION OF A
SHEET METAL WALL WAS BLOWN OUT ON ANOTHER WAREHOUSE. PART
OF THE ROOF WAS BLOWN OFF A GAS STATION. A FEW WAREHOUSE
DOORS WERE BLOWN IN. SEVERAL LARGE TREES WERE DOWNED.
&&
MRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
546 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0358 AM TSTM WND DMG FLOYDS KNOBS 38.32N 85.87W
05/27/2004 FLOYD IN NWS EMPLOYEE
MATURE TREE UPROOTED AND THROWN 15-20 FT BY SUSPECTED
MICROBURST WINDS.
&&
JBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 620 PM EDT THU MAY 27 2004 INZ076>078-083-280000- DUBOIS IN-ORANGE IN-SCOTT IN-WASHINGTON IN- INCLUDING THE CITY OF...JASPER 520 PM EST THU MAY 27 2004 ...INTENSE THUNDERSTORMS MOVING ACROSS SOUTHERN INDIANA THIS EVENING... AT 525 PM EST, WEATHER SERVICE RADAR INDICATED CLUSTERS OF STRONG STORMS FROM JASPER INDIANA TO SALEM INDIANA...AND FURTHER NORTH. INTENSE CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS ACTIVITY. THE STORMS WILL CONTINUE TO MOVE ALONG TO THE NORTHEAST AROUND 30 MPH. NEAR THESE STORMS STRONG WINDS TO 50 MPH...SMALL HAIL...AND TORRENTIAL DOWNPOURS. A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 8 PM EST FOR THE AREA...ALONG WITH A FLOOD WATCH UNTIL EARLY FRIDAY MORNING. JB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 620 PM EDT THU MAY 27 2004 INZ076>078-083-280000- DUBOIS IN-ORANGE IN-SCOTT IN-WASHINGTON IN- INCLUDING THE CITY OF...JASPER 520 PM EST THU MAY 27 2004 ...INTENSE THUNDERSTORMS MOVING ACROSS SOUTHERN INDIANA THIS EVENING... AT 525 PM EST, WEATHER SERVICE RADAR INDICATED CLUSTERS OF STRONG STORMS FROM JASPER INDIANA TO SALEM INDIANA...AND FURTHER NORTH. INTENSE CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS ACTIVITY. THE STORMS WILL CONTINUE TO MOVE ALONG TO THE NORTHEAST AROUND 30 MPH. NEAR THESE STORMS...EXPECT STRONG WINDS TO 50 MPH...SMALL HAIL...AND TORRENTIAL DOWNPOURS. A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 8 PM EST FOR THE AREA...ALONG WITH A FLOOD WATCH UNTIL EARLY FRIDAY MORNING. JB
The Louisville radar (KLVX), 94 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
5 thunderstorm wind, 3 flash flood, 3 tornado, 3 hail. Local standard time, as filed.
Numerous trees were downed.
Trees and power lines were downed.
An antique shop was destroyed by thunderstorm winds. Some trees were thrown on to homes. Numerous trees and power lines were downed.
Numerous roads in the city were flooded. Streets were closed, and several barricades were washed away by rapidly rising water. People had to be rescued from flooded vehicles on Water and Market Streets. Several people were evacuated from their homes due to high water. Several semi-trailers were swept out of a parking lot by flood waters and became wedged against the South Main Street Bridge. The bridge was closed for two hours as a precaution, so that it could be checked for damage from the impact.
The tornado touched down initially in western Washington County, where it destroyed a home and a garage. It skipped across Washington County, with the next reported damage in the vicinity of Pekin. Several homes and farm buildings were damaged or destroyed there. A total of nine homes were destroyed in Washington County, and 31 homes were damaged to some degree. The tornado then continued southeast and crossed into Clark County, Indiana.
A tornado moved from Washington County, Indiana into western Clark County in the vicinity of Borden. It briefly reached F2 intensity in the Borden area, blowing the roofs off several homes. The roof was blown off an elementary school while a graduation was in progress, but no injuries were reported. In all, the tornado destroyed or damaged 10 homes in the Borden area. The tornado continued moving east southeast across Clark County, lifting intermittently. Several witnesses spotted the tornado as it moved south of Charlestown. It caused some F1 damage in the Stacy Road and Bethany Road areas, before lifting southeast of Charlestown.
Numerous trees were downed. The spotter estimated a wind gust of 70 mph.
Mesonet measured a 60 mph wind gust.
The tornado fist touched down near Georgetown in extreme western Floyd County. It moved east southeast nearly parallel to Indiana Highway 64. The tornado lifted near the Highway 64 interchange with Interstate 64, near Edwardsville. It reached its maximum intensity in the vicinity of Georgetown, where some F1 roof damage was noted. The tornado damaged approximately 25 homes in the Georgetown and Edwardsville areas, but most remained habitable. There was extensive damage to a few commercial buildings and businesses. There was extensive tree damage along Indiana Highway 64 between Georgetown and Edwardsville.
There was extensive flooding of a residential area in the northern part of Paoli. The worst flooding was on Charles Street and Autumn Drive. Two homes were swept off their foundations by flowing waters. Several residents in the area had to be evacuated by boat.
Homes were flooded in some areas. Local fire departments were conducting water rescues.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyThe tornado archive for Indiana, 2004Warnings in Indiana, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397481, 5397482, 5397483, 5397487, 5397491, 5397492, 5397484, 5397485, 5397486, 5397558, 5397559, 5397488, 5397489, 5397490.